New Mexico, 2011

Drought in New Mexico, August 1 to 31, 2011

August 1 to 31, 2011 · NWS ABQ · 36 events in 36 counties and zones

As a poor monsoon continued into August, drought conditions improved little. Much needed rain fell across the west central and southwest portions of the state, though total precipitation amounts for the month were generally just above normal.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As a poor monsoon continued into August, drought conditions improved little. Much needed rain fell across the west central and southwest portions of the state, though total precipitation amounts for the month were generally just above normal. This allowed the west central plateau to fall just below the severe (D2) drought rating by the end of the month. Meanwhile, very little precipitation fell across the east central and southeast plains once again. Most stations reported less than 50 percent of normal rainfall for the month. Thus, exceptional (D4) drought continued in these locations. Spotty areas in the northeast improved from extreme (D3) drought to severe (D2) drought, while areas along the lower Rio Grande Valley and southwest mountains improved by a category as well. Nonetheless, much of northern and central New Mexico remained in D2 or worse drought conditions. Monetary damages will be estimated at the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 1:58 PM MST, 10 hours 2 minutes earlier.

Area forecast discussion, Jul 31, 1:58 PM MST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT SUN JUL 31 2011

.DISCUSSION...
SCATTERED TO NUMEROUS STORMS ON THE RADAR SCOPE AT 20Z CLOSELY
MIMICS THE 12Z GFS 21Z QPF AND THE NSSL WRF CONVECTIVE INITIATION
TEST PRODUCT. 850-500MB STEERING FLOW IS SOUTHERLY NEAR 10 KTS AND
CELLS ARE EXHIBITING BACKBUILDING AND LINEAR CHARACTERISTICS TODAY
THUS HEAVY RAINFALL REMAINS LIKELY. THE RIO GRANDE VALLEY WILL
ONCE AGAIN DEPEND SOLELY ON OUTFLOW BOUNDARIES FROM THE EAST AND
WEST BUT THE GOOD NEWS IS INSTABILITY AND MOISTURE IS STILL THERE
TODAY. WILL KEEP LIKELY POPS OVER THE WESTERN AND CENTRAL MTS VALID
THRU MOSTLY 9PM THEN ACTIVITY WILL SLIDE ACROSS NORTHERN NM INTO
THE OVERNIGHT HOURS. CANNOT RULE OUT OVERNIGHT STORMS ANYWHERE IN
SOUTHERLY FLOW AND LOTS OF BOUNDARY INTERACTIONS. TEMPS TODAY ARE
VERY CLOSE TO NORMAL AREAWIDE WHICH IS A WELCOME SIGHT FOR MANY.

A STRONG AREA OF DRY AIR OVER NORTHERN MEXICO WILL SLIDE NW INTO
SOUTHEASTERN NM FOR MONDAY. IN ADDITION...A 598DM UPPER HIGH WILL
GATHER STRENGTH OVER OKLAHOMA...NEARLY SHUTTING OFF CONVECTION FOR
JUST ABOUT EVERYONE SOUTH AND EAST OF ABQ. THE REMNANT MID AND UPPER
LEVEL CIRCULATION FROM DON WILL CONTINUE TO DRIFT NORTH INTO EASTERN
AZ THRU MONDAY...PROVIDING MODEST ENHANCEMENT TO DEVELOPMENT OVER
WESTERN NM.

THE GFS AND EURO SHOW THIS FEATURE DRIFTING NE ACROSS THE 4 CORNERS
AND SOUTHERN COLORADO INTO TUESDAY ENHANCING CONVECTIVE DEVELOPMENT
FOR THE NORTHERN MTS AND NW PLATEAU. THE CANADIAN IS QUITE BULLISH
WITH THIS FEATURE DEVELOPING A STRONG CONVECTIVE COMPLEX OVER THE
NORTHERN MTS LATE TUESDAY WHICH THEN FORCES A LOW LEVEL BNDRY WELL
SOUTH INTO THE PLAINS THROUGH WEDNESDAY. THE GFS/EURO/NAM DO SHOW
THIS TO A DEGREE WITH THE NAM THE MOST BULLISH OF THOSE 3. RAISED
POPS OVER THE NE PLAINS TO CHANCE TUESDAY/WEDNESDAY TO ACCOUNT FOR
UNCERTAINTY.

BEYOND WEDNESDAY MODELS CONTINUE TO INDICATE A MONSOONAL MOISTURE
PLUME DIRECTED OVER WESTERN NM WITH HOT TEMPERATURES IN PLACE OVER
THE EASTERN PLAINS. INTERESTINGLY...THE 12Z RUNS SHOW A RATHER SHARP
UPPER TROUGH DEVELOPING SOUTH TOWARD THE NORTHERN CALIFORNIA COAST
BY THE END OF THE WEEK. THE CANADIAN AND GFS ARE MOST BULLISH WITH
THIS WAVE AND SHOW ITS INFLUENCE AS THE MONSOON PLUME SHIFTING BACK
TO THE EAST OVER CENTRAL NM BY THE WEEKEND.

GUYER

&&

.AVIATION...SUBTLE SHIFT IN UPPER WINDS WITH CENTER OF UPPER HIGH
CIRCULATION LOCATED OVER KANSAS AND OKLAHOMA. MOIST AND UNSTABLE AIR
MASS REMAINS OVER NEW MEXICO. EXPECT SCT MVFR CIGS/VSBYS TSRA SFC
WND GUSTS 35KT OCCASIONALLY OBSCURING MOUNTAINS THROUGH 03Z...WITH
ACTIVITY SLOWLY TAPERING OFF THEREAFTER. STORM MOTION WILL BE
GENERALLY TO THE NORTH...ALTHOUGH MORE ERRATIC STORM MOTION AND
DEVELOPMENT MAY OCCUR AFT 22Z DUE TO OUTFLOW BOUNDARIES. SOME
DRYING AND INCREASE IN STABILITY OVER SOUTH CENTRAL AND SOUTHEAST
NEW MEXICO SHOWN BY MODELS FOR EARLY MONDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...SUBTLE SHIFT IN THE UPPER WINDS WITH CENTER OF UPPER
HIGH CIRCULATION LOCATED OVER KANSAS AND OKLAHOMA. MOIST AND
UNSTABLE AIR MASS REMAINS OVER NEW MEXICO. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL PRODUCE WETTING RAINS OVER NORTHERN AND CENTRAL
NEW MEXICO FOR THE REST OF THIS AFTERNOON AND THIS EVENING BEFORE
SLOWLY TAPERING OFF. STORM MOTION WILL BE GENERALLY TO THE
NORTH...ALTHOUGH MORE ERRATIC STORM MOTION AND DEVELOPMENT MAY OCCUR
LATE THIS AFTERNOON AND THROUGH THE EARLY EVENING DUE TO OUTFLOW
BOUNDARIES.

MODELS INDICATE DRIER AND MORE STABLE AIR MAY TEMPORARILY PUSH INTO
SOUTHEAST AND SOUTH CENTRAL NEW MEXICO ON MONDAY.
CONSEQUENTLY...MINIMUM HUMIDITIES FALL INTO THE UPPER TEENS TO MID
20S MONDAY AFTERNOON IN THIS REGION...WHILE CHANCES FOR WETTING RAINS ARE
FOCUSED OVER THE NORTH AND WEST.

TUESDAY INTO WEDNESDAY CONVECTION COULD BE MORE ACTIVE IN NORTHEAST
AND EAST CENTRAL NEW MEXICO...WITH A CORRESPONDING INCREASE IN
MINIMUM RH VALUES...AS A SURFACE BOUNDARY IS DEPICTED TO STRETCH
FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS EASTWARD
ALONG THE INTERSTATE 40 CORRIDOR. THE NAM IS NOW EVEN MORE
ENTHUSIASTIC ABOUT THIS BOUNDARY THAN IT WAS 24 HOURS AGO...AND
SUGGESTS IT COULD...ESPECIALLY IF AIDED BY CONVECTION...PUSH INTO
THE UPPER AND MIDDLE RIO GRANDE VALLEY TUESDAY NIGHT. IN ANY
EVENT...HIGHER HUMIDITIES PRESS BACK TOWARDS THE SOUTHEAST AND SOUTH
CENTRAL REVERSING MONDAY/S SHORT DRYING TREND.  FOR THE LATER HALF
OF THIS WEEK...EXTENDED FORECAST MODELS CONTINUE TO ATTEMPT TO
FLATTEN AND SPREAD THE UPPER HIGH WESTWARD...WHICH WOULD REDUCE THE
NUMBER AND AREAL COVERAGE OF AFTERNOON AND EARLY NIGHTTIME
THUNDERSTORMS. DAYTIME TEMPERATURES WILL CONTINUE THEIR RUN OF NEAR
TO ABOVE AVERAGE VALUES THROUGH THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  66  90  65  91 /  30  40  40  30
DULCE...........................  52  85  52  88 /  40  40  40  50
CUBA............................  55  86  55  87 /  60  30  30  40
GALLUP..........................  57  85  56  86 /  50  40  30  40
EL MORRO........................  53  81  51  82 /  60  50  30  50
GRANTS..........................  54  87  56  87 /  60  30  30  40
QUEMADO.........................  54  81  54  84 /  60  40  30  40
GLENWOOD........................  63  89  63  92 /  50  30  20  10
CHAMA...........................  48  78  50  80 /  70  50  50  60
LOS ALAMOS......................  61  82  63  83 /  70  20  20  40
PECOS...........................  56  81  57  84 /  60  20  20  30
CERRO/QUESTA....................  52  82  53  83 /  30  20  40  50
RED RIVER.......................  46  73  49  74 /  40  30  50  60
ANGEL FIRE......................  47  75  48  77 /  40  40  40  50
TAOS............................  54  85  56  88 /  40  20  30  40
MORA............................  54  80  54  82 /  50  30  30  40
ESPANOLA........................  58  88  59  91 /  40  10  20  30
SANTA FE........................  58  85  60  87 /  60  10  20  30
SANTA FE AIRPORT................  59  88  62  90 /  60  10  20  30
ALBUQUERQUE FOOTHILLS...........  64  89  65  90 /  50  10  20  20
ALBUQUERQUE HEIGHTS.............  68  91  70  92 /  50  10  20  20
ALBUQUERQUE VALLEY..............  65  94  68  94 /  50  10  10  10
ALBUQUERQUE WEST MESA...........  65  95  66  96 /  50  10  20  20
LOS LUNAS.......................  65  92  65  95 /  50  10  10  10
RIO RANCHO......................  63  95  63  94 /  50  10  20  20
SOCORRO.........................  64  94  65  96 /  60  10   5   5
SANDIA PARK/CEDAR CREST.........  58  87  60  89 /  60  10  20  30
TIJERAS.........................  58  89  60  91 /  60  10  20  20
MORIARTY/ESTANCIA...............  56  86  55  89 /  60  10  10  20
CLINES CORNERS..................  59  84  60  87 /  50  20  20  30
GRAN QUIVIRA....................  60  87  62  90 /  40  10  10  20
CARRIZOZO.......................  63  89  64  93 /  40  10   5  10
RUIDOSO.........................  58  83  58  84 /  50  20  10  20
CAPULIN.........................  58  89  61  88 /  30  10  20  40
RATON...........................  60  93  62  93 /  40  30  20  30
SPRINGER........................  59  93  62  93 /  40  30  20  30
LAS VEGAS.......................  57  86  58  88 /  50  40  20  30
CLAYTON.........................  65  95  67  94 /  20   5  10  30
ROY.............................  63  91  64  91 /  20  10  20  30
CONCHAS.........................  68  96  71  97 /  20   5  10  10
SANTA ROSA......................  68  93  69  97 /  30   5   5   5
TUCUMCARI.......................  70  98  71 101 /  20   5   5  10
CLOVIS..........................  67  94  69  98 /  20   5   5   5
PORTALES........................  68  95  70  99 /  20   5   5   5
FORT SUMNER.....................  70  95  71  99 /  20   5   5   5
ROSWELL.........................  71  97  71 100 /  20   5   5   5
PICACHO.........................  63  92  63  95 /  30   5   5   5
ELK.............................  61  85  59  88 /  40  10   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER
Hazardous weather outlook, Jul 31, 4:43 AM MST, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 AM MDT SUN JUL 31 2011

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
543 AM MDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCAL HEAVY RAINFALL THIS AFTERNOON AND EVENING OVER THE WESTERN
AND NORTHERN MOUNTAINS IS LIKELY...WHERE AREAS OF MINOR FLOODING
WILL OCCUR AND VERY LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS OVER NORTHERN AND
CENTRAL NEW MEXICO IS POSSIBLE EACH AFTERNOON AND EVENING THROUGH
THIS COMING WEEK. AREAS OF MINOR FLOODING WILL OCCUR AND LOCAL
FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT FLASH FLOODING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.

40

Event by event

36 drought. Local standard time, as filed.

Drought, Northwest Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, West Central Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Southwest Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Other Federal Agency

Drought, San Francisco River Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Other Federal Agency

Drought, San Juan Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Other Federal Agency

Drought, Jemez Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Slopes of the Sangre de Cristo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Other Federal Agency

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Other Federal Agency

Drought, East Slopes of the Sangre de Cristo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Upper Rio Grande Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, Lower Chama River Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Other Federal Agency

Drought, Santa Fe Metro Area

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Albuquerque Metro Area

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Lower Rio Grande Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, Sandia/Manzano Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Other Federal Agency

Drought, Estancia Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Other Federal Agency

Drought, Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

Drought, Far Northeast Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northeast Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Guadalupe County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Other Federal Agency

Drought, Eastern San Miguel County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Other Federal Agency

Drought, Quay County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Southwest Chaves County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333764, 333765, 333766, 333767, 333768, 333769, 333770, 333771, 333772, 333773, 333774, 333775, 333776, 333777, 333778, 333779, 333780, 333781, 333782, 333783, 333784, 333785, 333786, 333787, 333788, 333789, 333790, 333791, 333792, 333793, 333794, 333795, 333796, 333797, 333798, 340279.